Active Voice: Do Statins Increase Skeletal Muscle Damage During Exercise?

By Beth A. Parker, PhD, and Paul D. Thompson, MD, FACSM

Viewpoints presented in SMB commentaries reflect opinions of the authors and do not necessarily reflect positions or policies of ACSM.

Beth A. Parker, PhD, is an Assistant Professor of Health Sciences at University of Hartford and Director of Exercise Physiology Research at Hartford Hospital in Connecticut, and a member of ACSM. Dr. Parker’s research focuses on age and sex differences in vascular function and cardiovascular responses to exercise. She is also a principal or co-investigator on several projects involving the pleiotropic effects of statin therapy on skeletal muscle and cognition.

Paul D. Thompson, MD, FACSM, is Director of Cardiology at Hartford Hospital and Professor of Medicine at University of Connecticut. He is a past-president of ACSM and has presented invited keynote lectures at the ACSM annual meetings, such as the D.B. Dill Lecture. He has authored over 200 scientific articles on such topics as exercise training and heart disease and sudden death during exercise. Dr. Thompson’s current research, funded by the National Institutes of Health, examines the effects of statins on muscle strength and aerobic performance.

This commentary presents Dr. Parker’s and Dr. Thompson’s views associated with their research review that was published in the October 2012 issue of ACSM’s
Exercise Science and Sports Medicine Reviews® (ESSR).

Hydroxy-methyl-glutaryl (HMG) Coenzyme A (CoA) reductase inhibitors or statins are the most effective medications for managing elevated concentrations of low-density lipoprotein cholesterol (LDL-C). These drugs also offer one of the most effective strategies for reducing cardiovascular disease risk and have been documented to reduce cardiac events. As a result, statins are presently the most widely prescribed drugs in the United States and the world. Current guidelines for clinical management of LDL-C levels indicate that increasing numbers of patients will be treated with larger doses of the more potent statins.

Statins can produce a variety of “mild muscle complaints” including myalgia, cramps and weakness which can occur with or without creatine kinase (CK) elevations, a serum marker that is a surrogate for muscle damage. The suspected incidence of myalgia during therapy with the more powerful statins has varied from 1% to 25% of patients. The impact of statins on exercise performance in healthy adults with or without muscle symptoms is unclear, as data from direct assessments of muscle strength and/or aerobic performance testing are limited and inconsistent. There is some evidence to suggest that subjects with statin-associated muscle complaints exhibit decreases in muscle strength and/or maximal oxygen uptake (VO2max). Typically, however, these reports have not been confirmed in larger more rigorous trials.

We have, in our recent ESSR research review, hypothesized that statin-related muscle complaints may be exacerbated by exercise. The evidence supporting this point of view is based on several reports indicating that athletes and/or physically active individuals are less likely to tolerate statin therapy. For example, professional athletes appear less likely to tolerate statin therapy. Further, physically active individuals report a greater incidence of muscle symptoms with statin treatment than sedentary individuals. Moreover, we have conducted several studies looking at CK levels following exercise in statin-treated individuals. For example, healthy men treated for five weeks with 40 mg/d lovastatin exhibited higher CK levels following downhill treadmill exercise than controls treated with placebo. Similarly, we measured CK in 37 statin-using athletes and 43 controls running the 2011 Boston Marathon, finding again that the exercise-related increase in CK 24 hours after exercise was greater in statin users than controls. Additionally, the impact of statin therapy on post-exercise CK levels was greatest in the oldest marathon runners.

We have concluded from these studies as well as others that statin therapy, while well-tolerated by the majority of patients, can be associated with muscle-related side effects and may exacerbate CK release and presumably the skeletal muscle damage associated with exercise. Factors such as Vitamin D status and a genetic propensity to statin-related side effects may further modulate the relationship between exercise, statins, and myalgia. Therefore, clinical recommendations regarding statin use prior to strength and endurance events cannot yet be formulated. Regardless, it is clear that increasing awareness of the interactions between statins and exercise by physicians and patients is important. In addition, clinicians and researchers need better screening and testing techniques to assess patients on statins who may be at risk for decreased muscle strength and aerobic performance and/or increased muscle damage following exercise. Data from these assessments will ultimately be critical for refining cholesterol treatment guidelines in active individuals.